Kentucky, 2003Tornadoes and Damaging Winds in Kentucky, May 11, 2003
May 11, 2003 · NWS LMK · 33 events in 21 counties and zones
28 thunderstorm wind, 5 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 17
- Property damage
- $16 million
- Crop damage
- None recorded
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 10, 8:00 PM EST, 5 hours 35 minutes earlier.
Area forecast discussion, May 10, 8:00 PM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
900 PM EDT SAT MAY 10 2003
UPDATED ZONES TO REFLECT RELATIVE LATE EXPECTED ARRIVAL OF
STRONG/SEVERE LINE OF STORMS.
MUCH OF OUR FORECAST AREA (FA) SC INDIANA, NC KY AND EC KY REMAINS
IN A HIGH RISK OF SEVERE. SC AND SE SECTIONS IN A MODERATE RISK.
STRONG STORMS HAVE MOVED EAST OF CWA EARLIER THIS EVENING. LATEST
SPC MESOANALYSIS HAS CONSIDERABLE CONVECTIVE INHIBITION OVER CENTRAL
KENTUCKY IN THE WAKE OF THE STORM COMPLEX THAT MOVED OVER EXTREME
NORTHERN KENTUCKY EARLIER THIS AFTERNOON. ATTM INDIVIDUAL
SUPERCELLS/ BOW SEGMENTS HAVE MOVED INTO EXTREME SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS. AS LOW LEVEL WINDS INCREASE AND VEER
OVERNIGHT...BELIEVE INDIVIDUAL CELLS WILL FORM BROKEN LINES. MAIN
THREAT WILL REMAIN STRAIGHT LINE DAMAGING WINDS...HOWEVER BRIEF
TORNADOS POSSIBLE AT NORTHERN EDGE OF INDIVIDUAL BOW SEGMENTS.
LINES OF STORMS OR SQUALL LINE EXPECTED TO MOVE INTO SOUTHWEST
INDIANA AROUND MIDNIGHT AND RAPIDLY MOVE SOUTHEAST ACROSS CWA BY
MORNING HOURS. WITH STRONG COLD AIR ADVECTION BEHIND FRONT...EXPECT
BREEZY WEST WINDS SUNDAY.
.LMK...NONE.
DENMAN
Hazardous weather outlook, May 10, 9:30 PM EST, 4 hours 5 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1030 PM EDT SAT MAY 10 2003
...SIGNIFICANT SEVERE WEATHER EPISODE FORECAST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.
.DAY ONE...TONIGHT.
A SIGNIFICANT RISK OF SEVERE WEATHER IS FORECAST FOR OVERNIGHT. THE
STORM PREDICTION CENTER SAYS THERE IS A MODERATE RISK FOR SEVERE
STORMS ALONG AND NORTH OF A BOWLING GREEN TO LEXINGTON LINE, WITH A
SLIGHT RISK SOUTH OF THAT LINE. A STRONG COLD FRONT WILL APPROACH
THE LOWER OHIO VALLEY DURING THE EARLY MORNING HOURS. THUNDERSTORMS
WILL ORGANIZE INTO A SQUALL LINE AHEAD OF THE COLD FRONT.
THE SQUALL LINE SHOULD REACH THE INTERSTATE 65 CORRIDOR BY 3 AM EDT,
AND CROSS THE BLUEGRASS REGION AFTER 3 AM EDT. DAMAGING WIND GUSTS
AS HIGH AS 80 TO 90 MPH IN BOW ECHOES AND LARGE HAIL TO THE SIZE OF
GOLFBALLS ARE THE PRIMARY THREATS. WIDESPREAD STRAIGHT-LINE WIND
DAMAGE IS POSSIBLE WITH THIS LINE OF STORMS. ISOLATED TORNADOES ARE
ALSO POSSIBLE WITHIN THIS LINE. THERE IS ALSO A GOOD POTENTIAL FOR
FLOODING WITH THIS LINE OF THUNDERSTORMS. THE STORMS WILL BE HEAVY
RAIN PRODUCERS AND SOILS REMAIN NEARLY SATURATED OVER MANY LOCATIONS
FROM PRIOR RAINFALL.
SINCE THIS LOOKS TO BE A LATE NIGHT EVENT, YOU SHOULD ENSURE THAT
YOUR NOAA WEATHER RADIO IS TURNED ON, OR LEFT IN ALERT MODE, SO THAT
YOU CAN BE AWAKENED SHOULD SEVERE WEATHER APPROACH YOUR AREA. STAY
TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA, OR VISIT WEATHER.GOV ON
THE INTERNET, FOR FURTHER UPDATES AND ADDITIONAL DETAILS ON THIS
POTENTIAL SEVERE WEATHER SITUATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS AND AMATEUR RADIO NETWORKS SHOULD BE PREPARED FOR
ACTIVATION, PARTICULARLY TONIGHT. SPOTTERS AND LAW ENFORCEMENT
OFFICIALS, ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING TO
THE NATIONAL WEATHER SERVICE IN LOUISVILLE.
SCHOLZ
Thunderstorm Wind, Ohio
- When
- May 11, 1:35 AM EST
- Where
- Ohio County, Buford
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.567, -86.983
Two trees were blown on to houses. One tree was blown on to a car. Numerous other trees were downed in the area. Signs were bent on Buford Road.
Thunderstorm Wind, Ohio
- When
- May 11, 1:35 AM EST
- Where
- Ohio County, Centertown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.417, -87.000
Thunderstorm Wind, Breckinridge
- When
- May 11, 2:02 AM EST
- Where
- Breckinridge County, Mc Daniels
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $75,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.600, -86.433
Several roofs were blown off homes. Numerous trees were downed.
Thunderstorm Wind, Grayson
- When
- May 11, 2:02 AM EST
- Where
- Grayson County, Leitchfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.483, -86.300
A tree was downed on Sunbeam Road. Other trees were downed in the Walnut Hill Cemetery and on Broadway.
Thunderstorm Wind, Grayson
- When
- May 11, 2:33 AM EST
- Where
- Grayson County, Leitchfield
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.483, -86.300
Thunderstorm Wind, Henry
- When
- May 11, 2:35 AM EST
- Where
- Henry County, New Castle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.433, -85.167
Thunderstorm Wind, Henry
- When
- May 11, 2:35 AM EST
- Where
- Henry County, Pendleton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.467, -85.300
Thunderstorm Wind, Logan
- When
- May 11, 2:45 AM EST
- Where
- Logan County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.850, -86.883
Thunderstorm Wind, Henry
- When
- May 11, 2:57 AM EST
- Where
- Henry County, Campbellsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.517, -85.200
Tornado, Hardin
- When
- May 11, 3:10 AM EST to 3:19 AM EST
- Where
- Hardin County, 4 mi SW of Rineyville
- Rating
- F2
- Path length
- 6.5 mi
- Path width
- 120 yd
- Injuries
- 5 direct, 0 indirect
- Property damage
- $1.0 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.717, -86.017
The tornado formed southwest of Rineyville near Highway 1375. It then skipped across the countryside and reached the town of Rineyville. The tornado then moved about 3 miles northeast of Rineyville and dissipated. It did not appear to be on the ground for the entire duration. Embedded in the tornado path was significant straight line wind damage. An estimated 40 homes were damaged or destroyed. Many of the heavily damaged structures were mobile homes.
Thunderstorm Wind, Hardin
- When
- May 11, 3:15 AM EST
- Where
- Hardin County, Rineyville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.750, -85.967
Trees and power lines were downed on Rineyville School Road.
Thunderstorm Wind, Nelson
- When
- May 11, 3:30 AM EST
- Where
- Nelson County, Bardstown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.817, -85.467
Trees were blown down on to power lines.
Thunderstorm Wind, Larue
- When
- May 11, 3:30 AM EST
- Where
- Larue County, Lyons
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.683, -85.617
Thunderstorm Wind, Hart
- When
- May 11, 3:30 AM EST
- Where
- Hart County, Horse Cave
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.183, -85.917
Trees and power lines were downed.
Thunderstorm Wind, Hart
- When
- May 11, 3:30 AM EST
- Where
- Hart County, Munfordville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.283, -85.900
Trees and power lines were downed.
Thunderstorm Wind, Hart
- When
- May 11, 3:40 AM EST
- Where
- Hart County, Horse Cave
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.183, -85.917
Thunderstorm Wind, Hart
- When
- May 11, 3:40 AM EST
- Where
- Hart County, Priceville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.367, -85.983
Thunderstorm Wind, Edmonson
- When
- May 11, 3:45 AM EST
- Where
- Edmonson County, Chalybeate
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.133, -86.233
Tornado, Hart
- When
- May 11, 3:59 AM EST to 4:02 AM EST
- Where
- Hart County, 1 mi WSW of Munfordville
- Rating
- F1
- Path length
- 2 mi
- Path width
- 50 yd
- Property damage
- $100,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.283, -85.917
Evidence of two brief tornado touchdowns was found embedded in a widespread area of straight line wind damage. The first tornado touchdown was in the Rowlette Street area, and the second was just outside Munfordville on Highway 357. The wind damage event then continued northeast out of town toward Glen Lily. Buildings in a three square block area in downtown Munfordville were damaged, including the Munfordville court house.
Thunderstorm Wind, Washington
- When
- May 11, 4:10 AM EST
- Where
- Washington County, Mackville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.733, -85.067
Thunderstorm wind destroyed a barn, ripped shingles off a house, and did unspecified damage to a car.
Thunderstorm Wind, Green
- When
- May 11, 4:30 AM EST
- Where
- Green County, Greensburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.267, -85.500
Tornado, Mercer
- When
- May 11, 4:30 AM EST to 4:40 AM EST
- Where
- Mercer County, 2 mi SSE of Bohon
- Rating
- F2
- Path length
- 7 mi
- Path width
- 300 yd
- Deaths
- 1 direct, 0 indirect
- Injuries
- 8 direct, 0 indirect
- Property damage
- $15 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.800, -84.900
The tornado formed northwest of Harrodsburg as an F1 tornado. It moved east northeast and strengthened to an F2 as it moved to near Bohon Road. Between Bohon Road and US 127, high F1 to low F2 damage was observed. The tornado lifted east of highway 127 with no additional damage. A 29 year old female drowned when her mobile home on Bohon Road was blown about one hundred yards toward the Salt River. Forty homes in the area were damaged, and of these, 12 were destroyed.
Thunderstorm Wind, Taylor
- When
- May 11, 4:34 AM EST
- Where
- Taylor County, 5 mi N of Campbellsville
- Measured
- 70 kt (81 mph) estimated gust
- Injuries
- 4 direct, 0 indirect
- Property damage
- $40,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.400, -85.350
Occupants of a mobile home were injured when it was turned over by thunderstorm winds.
Thunderstorm Wind, Marion
- When
- May 11, 4:35 AM EST
- Where
- Marion County, 2 mi W of Phillipsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.450, -85.300
Trees were downed and an outbuilding was destroyed.
Thunderstorm Wind, Taylor
- When
- May 11, 4:35 AM EST
- Where
- Taylor County, Hobson
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $60,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.417, -85.367
Roofs were blown off three buildings.
Thunderstorm Wind, Clinton
- When
- May 11, 4:45 AM EST
- Where
- Clinton County, Albany
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.683, -85.133
Thunderstorm Wind, Casey
- When
- May 11, 5:05 AM EST
- Where
- Casey County, Clementsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.283, -85.100
Thunderstorm Wind, Fayette
- When
- May 11, 5:15 AM EST
- Where
- Fayette County, Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.050, -84.500
Thunderstorm Wind, Lincoln
- When
- May 11, 5:30 AM EST
- Where
- Lincoln County, Moreland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.500, -84.817
Thunderstorm Wind, Garrard
- When
- May 11, 5:50 AM EST
- Where
- Garrard County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.633, -84.533
Trees and power lines were downed.
Thunderstorm Wind, Madison
- When
- May 11, 5:55 AM EST
- Where
- Madison County, Richmond
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.750, -84.300
Trees were downed. Some were blocking roads.
Tornado, Garrard
- When
- May 11, 5:55 AM EST to 5:56 AM EST
- Where
- Garrard County, 2 mi NW of Paint Lick
- Rating
- F1
- Path length
- 0.5 mi
- Path width
- 75 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.633, -84.433
Numerous trees were down on the Garrard County side of the Garrard-Madison county line. The debris pattern indicated a tornado touchdown.
Tornado, Madison
- When
- May 11, 5:56 AM EST to 5:57 AM EST
- Where
- Madison County, 3 mi WSW of Happy Lndg
- Rating
- F1
- Path length
- 0.5 mi
- Path width
- 75 yd
- Property damage
- $100,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.633, -84.433
A barn was destroyed. Two homes, two greenhouses, and a garage were damaged. The debris pattern indicated a brief tornado touchdown.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Tornado, Mercer | 2003-05-11 | 29 | Female | Mobile/Trailer Home | Direct |
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Tennessee, May 11, 20031 injured · $5.0 million · F3 · 6 events
- Tornado in Kentucky, May 11, 20032 injured · $400,000 · F3 · 1 event
- Rip Current in Florida, May 11, 20031 death · 1 event
- Strong Wind in Ohio, May 11, 2003$1.2 million · 28 events
- Flooding in Michigan, May 11 to 14, 2003$2.0 million · 6 events
- Tornado and Damaging Winds in New York, May 11, 2003$310,000 · F1 · 5 events
- Damaging Winds in Tennessee, May 11, 2003$121,000 · 80 kt wind · 36 events
- High Wind in Iowa, May 11, 2003$250,000 · 1 event
- High Wind in Illinois, May 11, 2003$250,000 · 1 event
- Flooding and Damaging Winds in Ohio, May 11, 2003$30,000 · 61 kt wind · 32 events
- Strong Wind in Pennsylvania, May 11, 2003$100,000 · 3 events
- Damaging Wind in Kentucky, May 11, 2003$100,000 · 80 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356711, 5356776, 5355099, 5356777, 5356778, 5356779, 5356780, 5356792, 5356781, 5356793, 5356782, 5355100, 5355104, 5356783, 5356784, 5356785, 5356786, 5356787, 5357138, 5357140, 5355101, 5357139, 5356788, 5355105, 5356789, 5355102, 5355103, 5355106, 5355107, 5356790, 5356791, 5357141, 5357142.